Convergence Theorems of Fixed Points for a Finite Family of Nonexpansive Mappings in Banach Spaces
© Yeol Je Cho et al. 2008
Received: 21 October 2007
Accepted: 15 December 2007
Published: 23 December 2007
We modify the normal Mann iterative process to have strong convergence for a finite family nonexpansive mappings in the framework of Banach spaces without any commutative assumption. Our results improve the results announced by many others.
1. Introduction and Preliminaries
where denotes the dual space of and denotes the generalized duality pairing. We assume that is a nonempty closed convex subset of and a mapping. A point is a fixed point of provided . Denote by the set of fixed points of , that is, . Recall that is nonexpansive if for all
where is a fixed point. Banach's contraction mapping principle guarantees that has a unique fixed point in . It is unclear, in general, what is the behavior of as even if has a fixed point. However, in the case of having a fixed point, Browder  proved that if is a Hilbert space, then converges strongly to a fixed point of that is nearest to . Reich  extended Broweder's result to the setting of Banach spaces and proved that if is a uniformly smooth Banach space, then converges strongly to a fixed point of and the limit defines the (unique) sunny nonexpansive retraction from onto .
where the sequence is in the interval (0,1). If is a nonexpansive mapping with a fixed point and the control sequence is chosen so that then the sequence generated by normal Mann's iterative process (1.3) converges weakly to a fixed point of (this is also valid in a uniformly convex Banach space with the Fréchet differentiable norm ). In an infinite-dimensional Hilbert space, the normal Mann iteration algorithm has only weak convergence, in general, even for nonexpansive mappings. Therefore, many authors try to modify normal Mann's iteration process to have strong convergence for nonexpansive mappings (see, e.g., [5–8] and the references therein).
where is a nonexpansive mapping of into itself and is a given point. They proved that the sequence defined by (1.4) converges strongly to a fixed point of provided the control sequences and satisfy appropriate conditions.
Concerning a family of nonexpansive mappings it has been considered by many authors. The well-known convex feasibility problem reduces to finding a point in the intersection of the fixed point sets of a family of nonexpansive mappings; see, for example, . The problem of finding an optimal point that minimizes a given cost function over common set of fixed points of a family of nonexpansive mappings is of wide interdisciplinary interest and practical importance (see, e.g., ).
where are sequences in . Such a mapping is called the -mapping generated by and . Nonexpansivity of each ensures the nonexpansivity of . Moreover, in , it is shown that
where is defined by (1.5) and is given point. We prove, under certain appropriate assumptions on the sequences and , that defined by (1.6) converges to a common fixed point of the finite family nonexpansive mappings without any commutative assumptions.
In order to prove our main results, we need the following definitions and lemmas.
Recall that if and are nonempty subsets of a Banach space such that is nonempty closed convex and , then a map is sunny (see [12, 13]) provided for all and whenever A sunny nonexpansive retraction is a sunny retraction, which is also nonexpansive. Sunny nonexpansive retractions play an important role in our argument. They are characterized as follows [12, 13]: if is a smooth Banach space, then is a sunny nonexpansive retraction if and only if there holds the inequality for all and
Reich  showed that if is uniformly smooth and is the fixed point set of a nonexpansive mapping from into itself, then there is a sunny nonexpansive retraction from onto and it can be constructed as follows.
Let be a uniformly smooth Banach space and let be a nonexpansive mapping with a fixed point. For each fixed and , the unique fixed point of the contraction converges strongly as to a fixed point of . Define by . Then is the unique sunny nonexpansive retract from onto , that is, satisfies the property for all and
Lemma 1.2 (See ).
Lemma 1.4 (See ).
2. Main Results
Let be a closed convex subset of a uniformly smooth and strictly convex Banach space . Let be a nonexpansive mapping from into itself for . Assume that . Given a point and given sequences and in (0,1), the following conditions are satisfied:
We divide the proof into four parts.
Theorem 2.1 improves the results of Kim and Xu  from a single nonexpansive mapping to a finite family of nonexpansive mappings.
If is a contraction map and we replace by in the recursion formula (1.6), we obtain what some authors now call viscosity iteration method. We note that our theorem in this paper carries over trivially to the so-called viscosity process. Therefore, our results also include Yao et al.  as a special case.
Our results partially improve Shang et al.  from a Hilbert space to a Banach space.
This paper was supported by the Korea Research Foundation Grant funded by the Korean Government (MOEHRD) (KRF-2007-313-C00040).
- Browder FE: Fixed-point theorems for noncompact mappings in Hilbert space. Proceedings of the National Academy of Sciences of the United States of America 1965, 53(6):1272-1276. 10.1073/pnas.53.6.1272MATHMathSciNetView ArticleGoogle Scholar
- Reich S: Strong convergence theorems for resolvents of accretive operators in Banach spaces. Journal of Mathematical Analysis and Applications 1980, 75(1):287-292. 10.1016/0022-247X(80)90323-6MATHMathSciNetView ArticleGoogle Scholar
- Mann WR: Mean value methods in iteration. Proceedings of the American Mathematical Society 1953, 4(3):506-510. 10.1090/S0002-9939-1953-0054846-3MATHMathSciNetView ArticleGoogle Scholar
- Reich S: Weak convergence theorems for nonexpansive mappings in Banach spaces. Journal of Mathematical Analysis and Applications 1979, 67(2):274-276. 10.1016/0022-247X(79)90024-6MATHMathSciNetView ArticleGoogle Scholar
- Kim T-H, Xu H-K: Strong convergence of modified Mann iterations. Nonlinear Analysis: Theory, Methods & Applications 2005, 61(1-2):51-60. 10.1016/j.na.2004.11.011MATHMathSciNetView ArticleGoogle Scholar
- Qin X, Su Y: Approximation of a zero point of accretive operator in Banach spaces. Journal of Mathematical Analysis and Applications 2007, 329(1):415-424. 10.1016/j.jmaa.2006.06.067MATHMathSciNetView ArticleGoogle Scholar
- Shang M, Su Y, Qin X: Strong convergence theorems for a finite family of nonexpansive mappings. Fixed Point Theory and Applications 2007, 2007:-9.Google Scholar
- Yao Y: A general iterative method for a finite family of nonexpansive mappings. Nonlinear Analysis: Theory, Methods & Applications 2007, 66(12):2676-2687. 10.1016/j.na.2006.03.047MATHMathSciNetView ArticleGoogle Scholar
- Bauschke HH, Borwein JM: On projection algorithms for solving convex feasibility problems. SIAM Review 1996, 38(3):367-426. 10.1137/S0036144593251710MATHMathSciNetView ArticleGoogle Scholar
- Youla DC: Mathematical theory of image restoration by the method of convex projections. In Image Recovery: Theory and Applications. Edited by: Stark H. Academic Press, Orlando, Fla, USA; 1987:29-77.Google Scholar
- Atsushiba S, Takahashi W: Strong convergence theorems for a finite family of nonexpansive mappings and applications. Indian Journal of Mathematics 1999, 41(3):435-453.MATHMathSciNetGoogle Scholar
- Bruck RE Jr.: Nonexpansive projections on subsets of Banach spaces. Pacific Journal of Mathematics 1973, 47: 341-355.MATHMathSciNetView ArticleGoogle Scholar
- Reich S: Asymptotic behavior of contractions in Banach spaces. Journal of Mathematical Analysis and Applications 1973, 44(1):57-70. 10.1016/0022-247X(73)90024-3MATHMathSciNetView ArticleGoogle Scholar
- Suzuki T: Strong convergence of Krasnoselskii and Mann's type sequences for one-parameter nonexpansive semigroups without Bochner integrals. Journal of Mathematical Analysis and Applications 2005, 305(1):227-239. 10.1016/j.jmaa.2004.11.017MATHMathSciNetView ArticleGoogle Scholar
- Xu H-K: An iterative approach to quadratic optimization. Journal of Optimization Theory and Applications 2003, 116(3):659-678. 10.1023/A:1023073621589MATHMathSciNetView ArticleGoogle Scholar
- Yao Y, Chen R, Yao J-C: Strong convergence and certain control conditions for modified Mann iteration. Nonlinear Analysis: Theory, Methods & Applications 2008, 68(6):1687-1693. 10.1016/j.na.2007.01.009MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.